My MSAA Community
3,507 members6,728 posts

Been a while - antidepressants

Hi Everyone. I haven't posted in a very long time mostly because I'm doing so wonderfully. I am having one issue, not MS related and since everyone is so knowledgeable and insightful, I thought I'd throw this out. I came off antidepressants about 6-8 months ago after being on them for 16 yrs. I just didn't like the side effects of the one I was on when I missed a dose. And since I've been so great I thought why not stop?

Well, panic attacks have set in like the little weasel they are. First one was flying (mind even on antidepressants I was still nervous). I almost refused to fly home on that trip. Then it happened driving to Florida. Then when my son drove me last week. I just can't believe that after not having one hint of panic for 16 yrs that as soon as the meds were out of my system fully they are back. I was sure I had fully defeated them during that 16 yr period, what with cognitive behavioral therapy and learning to stop all the negative fearful talk in my head. Im almost insulted!! Did I just delude myself that whole time thinking I was better? It makes me feel defeated (yup, there is that negative talk).

Comments?

10 Replies
oldestnewest

Hi Karen, long time no talk to! Normally you have to wean yourself off of antidepressants. If you have been on them for 16 years, you cannot expect to go cold turkey. Your body is so used to having them, you need to take your time. Try cutting them in half, and just let your body get used to being without them. Big hug Jimeka 🤗 🌈

3 likes
Reply

Oh, let me clarify. I went off w my Dr consultation and slowly over a couple month period.

5 likes
Reply

I am so sorry to hear that your anxiety has come back. I hope you get on top of it before it gets too bad. If that mean meds again... at least you know they will work.

Anxiety sent me to the ER twice over the years thinking it was my heart so I know it can be awful.

6 likes
Reply

Thanks! I don't want it to get out of control, my mom is now agoraphobic. But it also makes me feel like a failure (more negative talk). Ugh.

7 likes
Reply

Karen-x if you had diabetes and had to go back on insulin would u feel like a failure? Mental health and physical health are both controlled by the mind and body. Don't berate yourself! Be kind to yourself🌈Seek assistance if/when needed. Best wishes

4 likes
Reply

I have been getting panic attacks loooooong before MS. Klonopin helps me and my sister both w r panic attacks. Its not an antidepressant and i take it on a as needed basis. When i feel that anxiety start - i take a half mg and if it still rises another half usually shuts it down good.

Just a suggestion u may wanna talk to ur doc abt

6 likes
Reply

your antidepressants maybe were keeping your anxiety in check. However, depression and anxiety are quite common with MS. I've been on many different antidepressants over the years and just realize that it is just part of dealing with the MS. It is possible to combat the anxiety via hypnotherapy with a very good hypnotherapist. I am a certified hypnotherapist and our job is to talk to the subconscious and put in place suggestions for your mind to respond to those type of triggers. If your anxiety is due to chemical imbalances in your brain, only drugs will work. I hope I worded this right, my cognitive is tired today ~terry

2 likes
Reply

Karen-x I don't know which antidepressant you were on, but I can tell you from personal experience, that it takes a very long time to be fully weaned from Cymbalta. The drug mfg. co. meant for it to be used the rest of your life! I came off of it last year, but had to go on another one, Lexapro. I am now doing fine on 1/2 of the 5 mg. pill. I have appreciation of all my own emotions, laughter, tears in sad or touching circumstances, and in sex. I am by nature an emotional person, therefore have a tendency toward anxiety. This low dose keeps me at a good normal without disrupting my life. I have had panic attacks in the past, but none in several years. Please don't refuse to take a little pill that will give your freedom from something that can be so emotionally draining. Live life to the fullest, as long as you can! God bless you!

1 like
Reply

Thank you for the encouragement. It IS emotionally draining to fight the panic. I have decided to go back on the meds. My Dr said it obvious it's a chemical inbalance.

2 likes
Reply

I just want to mention that when you're on the medication and feeling as good as you were, it is common to think that you don't need the medication anymore. Being off the medication is when you realize how good the medication helped you.

2 likes
Reply

You may also like...